Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

August 22, 2021Scott County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 22, 2021, 6:41 PM CDT for Scott County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2021, 6:41 PM CDT (23:41 UTC)
Expired
Aug 22, 2021, 7:15 PM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Hail
0.50 in
Wind
55

County Scott County, KS

The radar

The Dodge City radar (KDDC), 110 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 6:52 PM CDTHAIL 0.2510 W Friend, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
575 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

001 
WWUS83 KDDC 222341
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
641 PM CDT Sun Aug 22 2021
 
KSZ043-062-063-230015-
Finney KS-Kearny KS-Scott KS-
641 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of northeastern Kearny,
northwestern Finney and southwestern Scott Counties through 715 PM
CDT...

At 641 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Friend, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Friend and Shallow Water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3827 10113 3826 10113 3827 10112 3840 10094
      3813 10069 3807 10118 3819 10124
TIME...MOT...LOC 2341Z 245DEG 26KT 3817 10110 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 22, 6:20 PM CDT, 21 minutes earlier.

Area forecast discussion, Aug 22, 6:20 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
620 PM CDT Sun Aug 22 2021

...updated aviation section...

.SHORT TERM...(This evening through Monday)
Issued at 1230 PM CDT Sun Aug 22 2021

Short range models continue to indicate an upper level shortwave
trough moving east through the Northern Plains late this afternoon
and farther east into the Upper Midwest this evening, pushing a
weak attendant frontal boundary southward through western Nebraska
before stalling out. Meanwhile, prevailing southerlies across
western Kansas continue to help pool moisture ahead of a slowly
advancing lee side trough of low pressure in eastern Colorado,
increasing instability with MLCAPE values upward of 1500 to 2000
J/kg. Despite a relatively weak west-southwest flow aloft and less
than favorable deep layer shear, a few isolated thunderstorms cannot
be ruled out early this evening as a series of weak H5 vort maxima
kick out of the Desert Southwest into the high plains of western
Kansas, interacting with an axis of marginally increased low level
convergence associated with the lee side trough.

Prevailing southerlies will continue to draw warmer air up into
western Kansas tonight resulting in slightly warmer temperatures
than the night previous. Expect lows down into the 60s(F) in west
central Kansas to the lower 70s(F) in south central Kansas. The
ongoing warming trend continues Monday with afternoon highs in the
upper 90s(F) to 100F or a little above.

.LONG TERM...(Monday night through Sunday)
Issued at 120 PM CDT Sun Aug 22 2021

Dry and hot conditions are likely through the middle part of the
week as medium range models continue to show weak ridging aloft
across the Ark-La-Tex Region building back to the north and west
during the period. Despite sufficient moisture present providing
modest instability, an extremely weak flow aloft and lack of a
significant forcing mechanism will hinder precip chances through at
least Thursday. Prevailing southerlies through much of the period
will reinforce a much warmer air mass across the high plains of
western Kansas. As a result, afternoon highs each day through
Thursday are expected to reach well up into the 90s(F) to 100F or
slightly above.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 609 PM CDT Sun Aug 22 2021

A cluster of thunderstorms was moving slowly east northeast, at a
position of around 50 miles west northwest of the HYS terminal.
There is a small chance isolated storms on this cluster's flank
could be in the decaying phase and reach the HYS terminal vicinity
in the 00-01 UTC timeframe, but unlikely as most models fields do
not support it. Beyond that this evening, there will be VFR
conditions through the overnight period with no reasonable
anticipation for impacts from stratus or fog.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  99  72 102 /  10   0   0   0
GCK  69  99  69 102 /  20   0   0   0
EHA  70  97  69 101 /  20   0   0   0
LBL  70 100  70 102 /  10   0   0   0
HYS  70  99  72 102 /  20  10  10   0
P28  72 100  73 102 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Russell
Hazardous weather outlook, Aug 22, 2:20 AM CDT, 16 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
220 AM CDT Sun Aug 22 2021

KSZ030-031-043>046-061>066-074>081-084>090-230815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
220 AM CDT Sun Aug 22 2021 /120 AM MDT Sun Aug 22 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A few widely scattered thunderstorms will be possible this
afternoon and early this evening across north central and west
central Kansas. The main hazards from these storms will be wind
gusts of 50 to 60 mph and small hail. Isolated hail up to the
size of a quarter can not be ruled out late today near the I-70
corridor.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Hot and dry conditions can be expected during the first half of
the upcoming work week. A few isolated to widely scattered
thunderstorms will then be possible late week. The main hazards
from these storms late week will be cloud to ground lightning.

Days 2-7 Hazards
----------------
* Monday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Tuesday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Aug 22, 6:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
641 PM CDT Sun Aug 22 2021

KSZ043-062-063-230015-
Finney KS-Kearny KS-Scott KS-
641 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of northeastern Kearny,
northwestern Finney and southwestern Scott Counties through 715 PM
CDT...

At 641 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Friend, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Friend and Shallow Water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3827 10113 3826 10113 3827 10112 3840 10094
      3813 10069 3807 10118 3819 10124
TIME...MOT...LOC 2341Z 245DEG 26KT 3817 10110

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:09 PM CDTSpecial Weather StatementDDCMeade36 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.